Pennsylvania health secretary advises ‘extreme caution’ after one death linked to vaping

    Secretary of Health Dr. Rachel Levine and State Epidemiologist Dr. Sharon Watkins. (Photo courtesy DOH)

    Pennsylvania Department of Health Secretary Rachel Levine on Friday confirmed one death in the commonwealth linked to vaping.

    “We want to warn people that investigations are ongoing and we advise they use extreme caution before using any vaping product at this time,” Levine said in a statement.

    Citing the “very serious, life-threatening and even fatal” nature of the reported lung injury cases, she urged everyone vaping illegally or legally acquired products to stop. 

    She also stressed that the department does not know yet what is making people sick. It is also unknown “whether the illnesses are related to [the] products being used, or potentially the delivery of those products.”

    As of Oct. 1, the federal Centers for Disease Control has confirmed 18 deaths and more than 1,000 cases of vaping-related lung injuries. Eighty percent of the individuals are under the age of 35, and 70 percent are male.

    All patients reported vaping, and most used products that contained THC — the psychoactive component of cannabis. 

    Of those confirmed cases, nine have come from Pennsylvania. Another 12 probable cases have also been reported.

    The warning also applies to medical marijuana patients who vape their prescriptions, Levine added.

    “If you are vaping, whether as part of the medical marijuana program or not, it is essential that you have an honest conversation with your physician about the potential risk for serious illness,” Levine said.

    According to the Department of Health, signs and symptoms of a potential vaping related injury are:

    • Cough
    • Shortness of breath
    • Chest pain
    • Nausea or vomiting
    • Diarrhea
    • Fatigue
    • Fever
    • Weight loss

    LEAVE A REPLY

    Please enter your comment!
    Please enter your name here